Calcium Channel Blocker Poisoning

Calcium Channel Blocker Poisoning is a topic covered in the 5-Minute Emergency Consult.

To view the entire topic, please or purchase a subscription.

Emergency Central is a collection of disease, drug, and test information including 5-Minute Emergency Medicine Consult, Davis’s Drug, McGraw-Hill Medical’s Diagnosaurus®, Pocket Guide to Diagnostic Tests, and MEDLINE Journals created for emergency medicine professionals. Explore these free sample topics:

Emergency Central

-- The first section of this topic is shown below --

Basics

Description

  • 3 classes of calcium channel blockers (CCBs):
    • Phenylalkylamines (verapamil):
      • Vasodilation resulting in a decrease in BP
      • Negative chronotropic and inotropic effects: Reflex tachycardia not seen with a drop in BP.
    • Dihydropyridine (nifedipine):
      • Decreased vascular resistance resulting in a drop in BP
      • Little negative inotropic effect: Reflex tachycardia occurs
    • Benzothiazepine (diltiazem):
      • Decreased peripheral vascular resistance leading to a decrease in BP
      • Heart rate (HR) and cardiac output initially increased
      • Direct negative chronotropic effect, which leads to a fall in HR
  • Effects of calcium channel blockade
    • Calcium plays key role in cardiac and smooth muscle contractility
    • CCBs prevent
      • the entry of calcium, resulting in a lack of muscle contraction
      • the normal release of insulin from pancreatic islet cells, resulting in hyperglycemia

-- To view the remaining sections of this topic, please or purchase a subscription --

Citation

* When formatting your citation, note that all book, journal, and database titles should be italicized* Article titles in AMA citation format should be in sentence-case
TY - ELEC T1 - Calcium Channel Blocker Poisoning ID - 307304 Y1 - 2016 PB - 5-Minute Emergency Consult UR - https://emergency.unboundmedicine.com/emergency/view/5-Minute_Emergency_Consult/307304/all/Calcium_Channel_Blocker_Poisoning ER -